Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 268, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 8, 2016, 4:59 PM CDT for Pratt County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2016, 4:59 PM CDT (21:59 UTC)
- Expired
- Sep 8, 2016, 6:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Pratt County, KS
The radar
The Vance AFB radar (KVNX), 110 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 5:06 PM CDT | TSTM WND GST 58 | 4 Nnw Coats, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
726
WUUS53 KDDC 082159
SVRDDC
KSC151-082300-
/O.NEW.KDDC.SV.W.0268.160908T2159Z-160908T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT THU SEP 8 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 458 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF COATS...OR 10 MILES SOUTHWEST OF PRATT...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...SAWYER...CULLISON...COATS...NATRONA...
CAIRO...PRATT REGIONAL AIRPORT AND PRATT COUNTY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3747 9895 3772 9891 3783 9853 3768 9846
3751 9847
TIME...MOT...LOC 2158Z 248DEG 21KT 3756 9889
HAIL...1.25IN
WIND...60MPH
$$
KRUSE3 follow-up statements
310
WWUS53 KDDC 082225
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT THU SEP 8 2016
KSC151-082300-
/O.CON.KDDC.SV.W.0268.000000T0000Z-160908T2300Z/
PRATT KS-
525 PM CDT THU SEP 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN PRATT COUNTY...
AT 525 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF CAIRO...OR 6 MILES EAST OF PRATT...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...SAWYER...NATRONA...
CAIRO AND PRATT COUNTY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3749 9878 3774 9874 3783 9853 3768 9846
3751 9847
TIME...MOT...LOC 2225Z 248DEG 26KT 3762 9863
HAIL...0.88IN
WIND...60MPH
$$
KRUSE569
WWUS53 KDDC 082237
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT THU SEP 8 2016
KSC151-082300-
/O.CON.KDDC.SV.W.0268.000000T0000Z-160908T2300Z/
PRATT KS-
537 PM CDT THU SEP 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN PRATT COUNTY...
AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
CAIRO...OR 10 MILES EAST OF PRATT...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CAIRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3751 9861 3772 9861 3774 9849 3768 9846
3751 9847
TIME...MOT...LOC 2237Z 222DEG 27KT 3763 9855
HAIL...1.25IN
WIND...60MPH
$$
KRUSE479
WWUS53 KDDC 082251
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT THU SEP 8 2016
KSC151-082301-
/O.EXP.KDDC.SV.W.0268.000000T0000Z-160908T2300Z/
PRATT KS-
551 PM CDT THU SEP 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRATT COUNTY WILL
EXPIRE AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3751 9861 3772 9861 3774 9849 3768 9846
3751 9847
TIME...MOT...LOC 2250Z 248DEG 21KT 3763 9855
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:18 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 8, 3:18 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 318 PM CDT THU SEP 8 2016 .SYNOPSIS... Issued at 233 PM CDT Thu Sep 8 2016 A weak upper level trough was situated across the western plains today; and ample low to mid level tropical moisture was in place. A weak frontal boundary was situated across southern Kansas. South of this front from Pratt and Ashland southward, temperatures were in the lower 90s with dewpoints in the upper 60s to lower 70s, along with moderate surface based CAPE values. Sunshine was increasing even north of this boundary as far north as Dodge City. However, on the cool side of the boundary, convective inhibition was stronger. A strong shortwave trough over the northern Rockies will progress rapidly eastward, helping to sweep a cold front through western Kansas on Friday. Surface high pressure will build into western Kansas behind the associated cold front by Saturday morning. Lee troughing will develop Sunday and persist into Monday ahead of the next strong upper level trough digging into the Rockies. Meanwhile, a northern stream upper level trough will push another cold front through western Kansas by late Monday. The upper level trough over the Rockies is expected to slow down and close off by Tuesday, and then only slowly meander eastward toward the high plains by next Thursday. && .SHORT TERM...(This evening through Friday) Issued at 233 PM CDT Thu Sep 8 2016 Thunderstorms are expected to develop along the aforementioned surface front this afternoon and then propagate southeastward through this evening. The best chance of storms will be in the counties bordering Oklahoma. These storms may be marginally severe with hail as large as quarters and wind gusts to 60 mph. Thunderstorms are expected to develop along a cold front Friday afternoon, with the best chances along a corridor from Larned to Medicine Lodge where the front will be arriving after peak daytime heating. These storms may also be marginally severe with hail as large as quarter size and wind gusts to 60 mph. Lows tonight are expected to be in the 60s to lower 70s. Highs Friday should reach into the lower 90s well ahead of the front in south central Kansas, with mid 80s near Scott City where the front will arrive a little earlier. .LONG TERM...(Friday night through Thursday) Issued at 233 PM CDT Thu Sep 8 2016 Cooler temperatures can be expected in the wake of the front Saturday with lows in the lower to middle 50s and highs in the mid to upper 70s. Warmer highs in the 80s can be expected for Sunday and Monday as lee troughing develops along with south winds. There is a chance of thunderstorms along and ahead of the next cold front from Monday afternoon into early Tuesday. Much cooler air will arrive in the wake of the front by Tuesday. Cloudy and cool weather can be expected mid to late next week as upper level troughing slowly moves across the Rockies and surface high pressure wedges southward ahead of the trough. Elevated showers and thunderstorms are possible in the cool air over southwestern Kansas Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 105 PM CDT Thu Sep 8 2016 Light southeast winds will persist as a weak upper level disturbance passes across the region. Thunderstorms will probably be south of the TAF sites this afternoon and evening along a weak frontal boundary. VFR conditions will persist at DDC/GCK and conditions should improve to VFR at KHYS by 20z with daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 89 53 77 / 20 30 30 0 GCK 65 86 52 78 / 20 10 0 0 EHA 63 89 51 77 / 10 20 10 0 LBL 65 90 55 77 / 20 20 20 0 HYS 66 85 51 76 / 20 30 10 0 P28 71 93 59 79 / 60 60 70 0 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, Sep 8, 3:40 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT THU SEP 8 2016 KSZ030-031-043>046-061>066-074>081-084>090-092045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 340 PM CDT THU SEP 8 2016 /240 PM MDT THU SEP 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO PRATT. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO LIBERAL. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON INTO EARLY TUESDAY. IT IS TOO EARLY TO TELL WHETHER THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 4 PM AND 10 PM ALONG AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO PRATT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC JF
In the hours before
Special weather statement, Sep 8, 4:27 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 427 PM CDT THU SEP 8 2016 KSZ090-082200- BARBER KS- 427 PM CDT THU SEP 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 500 PM CDT... AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF HARDTNER...OR 12 MILES SOUTHWEST OF MEDICINE LODGE... MOVING NORTHEAST AT 30 MPH. HAIL TO DIME SIZE IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... MEDICINE LODGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3702 9870 3711 9886 3737 9867 3728 9842 TIME...MOT...LOC 2126Z 225DEG 24KT 3714 9871 TURNER
Local storm report, Sep 8, 4:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT THU SEP 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 WNW CROFT 37.50N 99.03W
09/08/2016 M1.00 INCH KIOWA KS PUBLIC
.
&&
RBSpecial weather statement, Sep 8, 4:59 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT THU SEP 8 2016
KSZ081-090-082245-
BARBER KS-PRATT KS-
459 PM CDT THU SEP 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRATT AND
NORTHEASTERN BARBER COUNTIES UNTIL 545 PM CDT...
AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR MEDICINE LODGE...MOVING NORTHEAST AT 20 MPH.
HAIL TO ONE HALF INCH IS POSSIBLE.
WIND GUSTS NEAR 50 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...LAKE ARROWHEAD...SHARON...ISABEL AND ELM MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3715 9852 3728 9878 3757 9862 3750 9846
3739 9846 3738 9835 3726 9835
TIME...MOT...LOC 2158Z 211DEG 18KT 3728 9857
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:03 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 57 min |
| Sep 8, 4:27 PM CDT | Special Weather Statement | DDC | Barber | 33 min |
| Sep 8, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt | 50 min |
| Sep 8, 4:59 PM CDT | Special Weather Statement | DDC | Barber | 46 min |
| Sep 8, 5:11 PM CDT | Special Weather Statement | DDC | Barber | 34 min |
| Sep 8, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 50 min |
| Sep 8, 5:59 PM CDT | Special Weather Statement | DDC | Stafford | 46 min |
| Sep 8, 6:00 PM CDT | Special Weather Statement | DDC | Edwards | 45 min |
| Sep 8, 6:50 PM CDT | Special Weather Statement | DDC | Stafford | 40 min |
| Sep 8, 6:56 PM CDT | Special Weather Statement | DDC | Barber | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.